Parkinsonism refers to any condition that causes Parkinson's-type abnormal movements. These movements are caused by changes in or destruction of the nerve cells in the area of the brain that controls muscle movement, and results in a resting tremor, stiff muscles, slow movements, and difficulty maintaining balance and walking. Certain drugs and toxins that interfere with control of muscle movement can produce a disorder called drug-induced Parkinsonism (DIP).
Drug-induced Parkinsonism is often reversible, especially if the offending drug is discontinued early; however DIP may persist after drug withdrawal. been described with a great diversity of compounds such as antiemetics, drugs used for the treatment of vertigo, antidepressants, calcium channel antagonists, antiarrythmics, antiepileptics, cholinomimetics and other drugs.
Pseudoparkinsonism, or neuroleptic-induced parkinsonism, is aspecific type of drug-induced Parkinson's and includes slow pill-rolling finger tremors, masklike facial expression, weakened voice, absence of arm swing and flexion of the arms at near 90% when walking, stiff stooped posture, and an impaired shuffling gait. Cogwheeling rigidity, a ratchet-like motion of the extremities during extension, is also seen.. Mentally, the client can display a slowed ability to think through familiar situations (bradyphrenia).
If you believe you have Parkinsonism due to use of a medication, then you should see the physician who prescribed the medication or see a Family Practice, Internal Medicine, or Neurology specialist.
Find out if your personal health history puts you at risk for having 'Pseudoparkinsonism'